Advertisement

Journal of Geometric Analysis

, Volume 18, Issue 4, pp 1098–1126 | Cite as

Nonuniqueness in a Free Boundary Problem from Combustion

  • Arshak Petrosyan
  • Nung Kwan Yip
Article

Abstract

We study a parabolic free boundary problem with a fixed gradient condition which serves as a simplified model for the propagation of premixed equidiffusional flames. We give a rigorous justification of an example due to J.L. Vázquez that the initial data in the form of two circular humps leads to the nonuniqueness of limit solutions if the supports of the humps touch at the time of their maximal expansion.

Keywords

Nonuniqueness Free boundary problem Singular perturbations Flame propagation Combustion 

Mathematics Subject Classification (2000)

35R35 35K57 80A22 80A25 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alt, H.W., Caffarelli, L.A.: Existence and regularity for a minimum problem with free boundary. J. Reine Angew. Math. 325, 105–144 (1981) zbMATHMathSciNetGoogle Scholar
  2. 2.
    Altschuler, S., Angenent, S.B., Giga, Y.: Mean curvature flow through singularities for surfaces of rotation. J. Geom. Anal. 5(3), 293–358 (1995) zbMATHMathSciNetGoogle Scholar
  3. 3.
    Baconneau, O., Lunardi, A.: Smooth solutions to a class of free boundary parabolic problems. Trans. Am. Math. Soc. 356(3), 987–1005 (2004) (electronic) zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Barles, G., Soner, H.M., Souganidis, P.E.: Front propagation and phase field theory. SIAM J. Control Optim. 31(2), 439–469 (1993) zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Buckmaster, J.D., Ludford, G.S.S.: Theory of laminar flames. Cambridge Monographs on Mechanics and Applied Mathematics, Electronic & Electrical Engineering Research Studies: Pattern Recognition & Image Processing Series, vol. 2, p. xii+266. Cambridge University Press, Cambridge (1982), Google Scholar
  6. 6.
    Caffarelli, L.A., Jerison, D., Kenig C.E.: Global energy minimizers for free boundary problems and full regularity in three dimensions. In: Noncompact problems at the Intersection of Geometry, Analysis, and Topology. Contemp. Math., vol. 350, pp. 83–97. Am. Math. Soc., Providence (2004) Google Scholar
  7. 7.
    Caffarelli, L.A., Lederman, C., Wolanski, N.: Uniform estimates and limits for a two phase parabolic singular perturbation problem. Indiana Univ. Math. J. 46(2), 453–489 (1997) zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Caffarelli, L.A., Lederman, C., Wolanski, N.: Pointwise and viscosity solutions for the limit of a two phase parabolic singular perturbation problem. Indiana Univ. Math. J. 46(3), 719–740 (1997) zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Caffarelli, L.A., Vázquez, J.L.: A free-boundary problem for the heat equation arising in flame propagation. Trans. Am. Math. Soc. 347(2), 411–441 (1995) zbMATHCrossRefGoogle Scholar
  10. 10.
    De Silva, D., Jerison, D.: A singular energy minimizing free boundary. Preprint (2005) Google Scholar
  11. 11.
    Dirr, N., Luckhaus, S., Novaga, M.: A stochastic selection principle in case of fattening for curvature flow. Calc. Var. Partial Differ. Equ. 13(4), 405–425 (2001) zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Evans, L.C., Spruck, J.: Motion of level sets by mean curvature I. J. Differ. Geom. 33(3), 635–681 (1991) zbMATHMathSciNetGoogle Scholar
  13. 13.
    Galaktionov, V.A., Hulshof, J., Vazquez, J.L.: Extinction and focusing behaviour of spherical and annular flames described by a free boundary problem. J. Math. Pures Appl. (9) 76(7), 563–608 (1997) zbMATHMathSciNetGoogle Scholar
  14. 14.
    Kim, I.: A free boundary problem arising in flame propagation. J. Differ. Equ. 191(2), 470–489 (2003) zbMATHCrossRefGoogle Scholar
  15. 15.
    Lederman, C., Vázquez, J.L., Wolanski, N.: Uniqueness of solution to a free boundary problem from combustion. Trans. Am. Math. Soc. 353(2), 655–692 (2001) (electronic) zbMATHCrossRefGoogle Scholar
  16. 16.
    Petrosyan, A.: On existence and uniqueness in a free boundary problem from combustion. Commun. Partial Differ. Equ. 27(3–4), 763–789 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Soner, H.M., Souganidis, P.E.: Singularities and uniqueness of cylindrically symmetric surfaces moving by mean curvature. Commun. Partial Differ. Equ. 18(5–6), 859–894 (1993) zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Souganidis, P.E., Yip, N.K.: Uniqueness of motion by mean curvature perturbed by stochastic noise, English, with English and French summaries. Ann. Inst. Henri Poincaré Anal. Non Linéaire 21(1), 1–23 (2004) zbMATHMathSciNetGoogle Scholar
  19. 19.
    Vázquez, J.L.: The free boundary problem for the heat equation with fixed gradient condition. In: Free Boundary Problems, Theory and Applications, Zakopane, 1995. Pitman Res. Notes Math. Ser., vol. 363, pp. 277–302. Longman, Harlow (1996) Google Scholar
  20. 20.
    Weiss, G.S.: Partial regularity for a minimum problem with free boundary. J. Geom. Anal. 9(2), 317–326 (1999) zbMATHMathSciNetGoogle Scholar
  21. 21.
    Weiss, G.S.: A singular limit arising in combustion theory: fine properties of the free boundary. Calc. Var. Partial Differ. Equ. 17(3), 311–340 (2003) zbMATHGoogle Scholar
  22. 22.
    Weiss, G.S.: A parabolic free boundary problem with double pinning. Nonlinear Anal. 57(2), 153–172 (2004) zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Zeldovich, Ya.B., Frank-Kamenetski, D.A.: The theory of thermal propagation of flame. Z. Fiz. Him. 12, 100–105 (1938). English transl. in Collected Works of Ya.B. Zeldovich, vol. 1. Princeton Univ. Press (1992) Google Scholar

Copyright information

© Mathematica Josephina, Inc. 2008

Authors and Affiliations

  1. 1.Department of MathematicsPurdue UniversityWest LafayetteUSA

Personalised recommendations